Neuroprotective effects of Kv7 channel agonist, retigabine, for cisplatin-induced peripheral neuropathy

Neurosci Lett. 2011 Nov 21;505(3):223-7. doi: 10.1016/j.neulet.2011.09.013. Epub 2011 Sep 17.

Abstract

Chemotherapy-induced peripheral neuropathy is a major dose-limiting side effect of many commonly used chemotherapeutic agents. One mechanism underlying this neuronal damage is via drug-induced membrane depolarization. Accordingly, one potential approach for preventing chemotherapy-induced neuropathy is via the forced maintenance of normal membrane potential during exposure to the toxic drug. More specifically, intentional elevation of the slow K(+) current, via activation of Kv7 channels with a resultant hyperpolarizing shift, could be theoretically neuroprotective. In this study, in vivo nerve excitability testing in sensory nerves in mice was used to evaluate the potential therapeutic role of retigabine, a Kv7 channel activator, in the prevention of cisplatin-induced neurodegeneration. It was found that cisplatin caused membrane depolarization and peripheral axon loss that were partially prevented by retigabine pretreatment. These results support the general concept that chemotherapy-induced neuropathy can be partially inhibited via Kv7 channel activation.

MeSH terms

  • Action Potentials / drug effects
  • Animals
  • Carbamates / therapeutic use*
  • Cisplatin / toxicity*
  • Disease Models, Animal
  • Drug Interactions
  • Injections, Intraperitoneal / methods
  • Male
  • Mice
  • Neural Conduction / drug effects
  • Neuroprotective Agents / therapeutic use*
  • Peripheral Nervous System Diseases / chemically induced*
  • Peripheral Nervous System Diseases / prevention & control*
  • Phenylenediamines / therapeutic use*
  • Potassium Channel Blockers / therapeutic use*
  • Time Factors

Substances

  • Carbamates
  • Neuroprotective Agents
  • Phenylenediamines
  • Potassium Channel Blockers
  • ezogabine
  • Cisplatin